Migraines May Increase Heart Attack Risk in Women

Posted on January 21 2013

Migraine headaches are painful and debilitating; causing loss of work, falling behind in home life, and missing important events. Aside from the pain and uneasy symptoms, migraines may also indicate a serious, life-threatening condition. Two new studies that will be presented at the Annual Meeting of the American Academy of Neurology in March, have brought new evidence to the table that migraine headaches accompanied by aura may indicate an elevated risk of heart attack in women. Aura is defined as preceding sensory symptoms of a migraine headache including smell distortion, tingling and numbness in the hands and face, ocular blind spots, and flashing lights. Around 28,000 women participated in the study over the course of 15 years. Around 1,400 of these women reported having migraine headaches with aura. During the 15 years, over 1,000 women had suffered a heart attack, stroke, or has died as a result of cardiovascular issues. While high blood pressure was still the lead cause of these instances, migraine headache with aura came in second. Migraine with aura even came in ahead of other leading risk factors including diabetes, obesity, smoking, and a patient’s family history of cardiovascular disease. To add to the heart attack risk, the second study illustrates that women using hormonal contraceptives and suffering migraines are at a higher risk of blood clots. While blood clots have always been associated with the use of contraception, migraine headaches actually elevates the risk. These blood clots can cause stroke or heart attack. Eliminating or reducing the amount of additional risk factors including high blood pressure and smoking can help reduce the chance of heart attack, but cannot eliminate it all together. If you are a woman who experiences migraine headache with aura, speak with your doctor about what adjustments you should make to your health to lower your risk. If you use contraceptives, also speak with your doctor and discuss your headache history before starting any new medication. Sources: U.S. World News - Health Day - Medical News Today - WebMD - NBC Nightly News with Brian Williams -


Leave a comment

All blog comments are checked prior to publishing

Join our Mailing List

Sign up to receive our weekly email and get 5% off your first purchase.